Texas, 2021

Hail and Damaging Winds in Texas, April 23 to 24, 2021

April 23 to 24, 2021 · NWS FWD · 27 events in 10 counties and zones

A passing upper trough and frontal system kicked off a round of thunderstorms the evening of April 23rd, some of which produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$223,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A passing upper trough and frontal system kicked off a round of thunderstorms the evening of April 23rd, some of which produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 23, 4:32 AM CST, 7 hours 6 minutes earlier.

Area forecast discussion, Apr 23, 4:32 AM CST, 7 hours 6 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
532 AM CDT Fri Apr 23 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Today and Tonight/

Low level moisture was surging northward behind a lifting warm
front early this morning. This was resulting in extensive low
clouds, patchy fog and drizzle with some visibility restrictions
between 1/2 and 1 mile across parts of Central Texas.

The atmosphere across North and Central Texas will become
favorable for thunderstorm development through the day due to
increasing large scale lift and destabilization associated with
an approaching upper trough. Mid level lapse rates were already
around 7 deg C/km and will increase even more through the day.
Nearly all guidance suggests that storms will likely not develop
until about midday across the western CWA once the upper trough
axis reaches eastern New Mexico. The first storms will likely be
elevated above a cap of warm air. However, the cap should erode
quickly during the afternoon due to increasing large scale ascent
and forcing along the dry line. Shear profiles will support long
lived updrafts capable of large hail. Mid level dry layer will
also support the formation of downbursts. The tornado potential is
a bit less uncertain since extensive cloud cover will limit low
level destabilization, however, backed surface flow near the
triple point will be more than adequate for rotating updrafts.
Therefore we will keep all modes of severe weather mentioned with
the most favorable time frame for severe storms during the
afternoon and evening hours and the most favored location along
and east of the I-35 corridor.

Storm chances will decrease from west to east this evening with
the passage of the upper trough axis, but there may be enough
lingering moisture and instability behind the departing system for
a few storms to develop along the cold front, especially near the
Red River.

Temperatures today will be warmer than Thursday even though it
will remain cloudy due to strong low level warm air advection.
Highs will range from the upper 60s in the northeast to around 80
across the west where clouds should clear behind the dryline
in the afternoon. Lows tonight will be fairly mild, ranging from
the mid 50s in the northeast to the lower 60s in the southeast.

79

&&

.LONG TERM... /Issued 231 AM CDT Fri Apr 23 2021/
/Saturday and Beyond/

A cold front will be clearing the southeastern-most zones around
daybreak Saturday as the Friday system and associated
precipitation heads for the Mississippi Valley. A 10 to 15 degree
dewpoint drop is expected behind the front with values in the 40s
and 50s by afternoon. This should make for pleasant weather over
the weekend with lows in the 50s and highs in the 70s and 80s. In
fact, with an upper ridge expected to pass overhead, some of the
western counties will see high temperatures near 90 both Sunday
and Monday.

Return flow will ramp up Sunday night into Monday due to lee side
pressure falls associated with the next upper level storm system,
which will move from California eastward through the Rockies
during the first part of next week. Breezy and warm conditions may
create some elevated fire weather concerns both Sunday and Monday
afternoons for areas along and west of Highway 281.

A northward surge of Gulf moisture will then occur on Tuesday as
the leading edge of the system to our west begins to emerge in the
Plains, with a swath of 1.5" PWATs spreading in from the south.
It looks like a dryline may set up somewhere to our west, though
the exact location will depend on how progressive the upper level
system is. The current thinking is that the dryline will be well
to our west, but close enough to keep at least a slight chance of
thunderstorms in the forecast for Tuesday late afternoon-evening,
when a lead wave is progged to lift northeast across West-Central
Texas.

The upper trough will slowly and steadily approach from the west
Tuesday night through Wednesday. Dryline storms may subside
Tuesday evening, but convection would likely get going again
overnight as the low level jet intensifies and larger scale ascent
arrives with the trough. The highest POPs with this package will
hence be Tuesday night into early Wednesday, which is right in the
middle of the model spread with regard to timing. Precipitation
would gradually end from west to east sometime Wednesday night or
early Thursday.

There is still a bit of uncertainty due to the large timing
spread among guidance, so there may be some adjustments with
regard to the onset and end time of next week's rain/storm event
in future forecasts. Either way, there should be enough shear and
instability present (and given the time of year) for at least a
low-end severe threat to exist. Higher severe probabilities would
depend on several other unknowns, which we should gather more
information on this weekend and early next week.

A dry, northwest flow pattern will arrive in the wake of the mid-
week system, bringing what looks to be rain-free weather with
seasonable temperatures next Friday through the following weekend.

30

&&

.AVIATION... /NEW/
/12Z TAFs/

Low ceilings/visibility will be the primary aviation weather
concern this morning, thunderstorms will be the main concern this
afternoon, followed by a wind shift associated with a cold front
tonight.

MVFR to IFR ceilings covered all of North and Central Texas early this
morning. These ceilings will remain in place through the afternoon
until a dryline moves in from the west followed by a cold front
later tonight. Some visibility restrictions due to fog and drizzle
will also continue this morning, mainly across parts of Central
Texas. VFR conditions are expected early this evening and
overnight.

Model guidance continues to be in surprisingly good agreement that
storms will quickly develop early this afternoon near the I-35
corridor with the the best window of time for impacts at the
terminals between 18Z and 22Z. After 22Z, the best storm chances
will shift eastward followed by the passage of the upper trough
axis. Once the trough axis passes, a cold front will move in from
the northwest, resulting in a northwest windshift between 07 and
08Z at the Metroplex TAF sites and slightly later in Waco. Ahead
of the front, a southerly wind will continue in the 7 to 13 knot
range this morning and between 13 and 17 knots this afternoon
along with some higher gusts.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    74  56  76  52  83 / 100  50   0   0   0
Waco                76  56  77  51  84 / 100  40   0   0   0
Paris               69  57  73  49  77 / 100  90   0   0   0
Denton              72  56  75  49  82 / 100  40   0   0   0
McKinney            72  56  74  50  80 / 100  70   0   0   0
Dallas              75  57  77  53  83 / 100  70   0   0   0
Terrell             73  57  74  50  80 / 100  70   0   0   0
Corsicana           75  57  76  52  82 / 100  70   0   0   0
Temple              76  55  78  51  84 / 100  30   0   0   0
Mineral Wells       75  55  76  49  85 /  90  10   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 23, 10:11 AM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1111 AM CDT Fri Apr 23 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1111 AM CDT Fri Apr 23 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected will increase in coverage and intensity
this afternoon. Some storms will become severe, with large hail,
damaging winds, and a few tornadoes all possible. The best storm
chances will be along and east of Interstate 35, but severe storms
are still possible west of I-35.

A second round of storms will be possible along the cold front
tonight near the Red River. Damaging winds will be the primary threat
with these storms. Storms will come to an end from west to east early
Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Storm chances are expected again late Tuesday through early Thursday,
and some strong to severe storms will be possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon and evening, mainly along
and east of the Interstate 35 corridor.

The radar

The Dallas/Ft Worth radar (KFWS), 50 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

21 hail, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Hood

When
April 23, 11:38 AM CST
Where
Hood County, Lake Granbury North
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.480, -97.820

A trained spotter reported nickel sized hail near Lake Granbury.

Hail, Tarrant

When
April 23, 12:30 PM CST
Where
Tarrant County, 2.88 mi S of Westover Hills
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.728, -97.428

Penny sized hail at Monnig Middle School.

Hail, Tarrant

When
April 23, 12:33 PM CST
Where
Tarrant County, 2.75 mi S of Tarrant
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.781, -97.073

Penny sized hail at Ellis Elementary School.

Hail, Tarrant

When
April 23, 12:35 PM CST
Where
Tarrant County, 2.62 mi NNW of Handley
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.765, -97.198

Dime sized hail at John T White Elementary School.

Hail, Dallas

When
April 23, 12:46 PM CST
Where
Dallas County, 2.99 mi WNW of Grand Prairie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.760, -97.030

A trained spotter reported quarter sized hail near the intersection of Interstate 30 and President George Bush Turnpike.

Thunderstorm Wind, Collin

When
April 23, 1:37 PM CST
Where
Collin County, 2.29 mi W of Parker
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.047, -96.659

Large tree limbs were broken off decades-old trees near Parker Road and Los Rios.

Hail, Collin

When
April 23, 1:40 PM CST
Where
Collin County, 0.9 mi SE of Murphy
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
33.010, -96.610

A public report indicated ping pong ball to golf ball sized hail near the city of Murphy, TX.

Hail, Dallas

When
April 23, 1:40 PM CST
Where
Dallas County, 1.5 mi NNE of Richardson
Measured
1 in hail
Reported by
Public
Coordinates
32.970, -96.710

A public report indicated quarter sized hail approximately 1.5 miles north-northeast of the city of Richardson, TX.

Hail, Dallas

When
April 23, 1:40 PM CST
Where
Dallas County, 4.01 mi W of Sachse
Measured
0.88 in hail
Reported by
Public
Coordinates
32.979, -96.639

Hail, Collin

When
April 23, 1:43 PM CST
Where
Collin County, 1.5 mi SSE of Murphy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.000, -96.610

Emergency management reported quarter sized hail near the intersection of Renner Rd and Murphy Rd.

Hail, Collin

When
April 23, 1:45 PM CST
Where
Collin County, 0.9 mi SE of Murphy
Measured
2 in hail
Property damage
$50,000
Reported by
Public
Coordinates
33.010, -96.610

A public report indicated golf ball to hen egg sized hail near the city of Murphy, TX.

Thunderstorm Wind, Collin

When
April 23, 1:49 PM CST
Where
Collin County, 1.47 mi N of Wylie
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
33.041, -96.551

Thunderstorm winds caused sporadic damage in the Saint Paul area. The wood frame of a house under construction partially collapsed, street signs were uprooted or bent, a metal frame wooden fence was bent down, and some smaller-sized trees were uprooted.

Hail, Collin

When
April 23, 2:00 PM CST
Where
Collin County, 0.58 mi W of Lavon
Measured
1.75 in hail
Property damage
$30,000
Reported by
Public
Coordinates
33.030, -96.440

A public report indicated golf ball sized hail near the northern part of Lake Lavon.

Hail, Collin

When
April 23, 2:01 PM CST
Where
Collin County, 1.16 mi W of Nevada
Measured
0.75 in hail
Reported by
Public
Coordinates
33.030, -96.400

A public report indicated dime sized hail just west of the city of Nevada, TX.

Hail, Collin

When
April 23, 2:03 PM CST
Where
Collin County, 0.58 mi W of Lavon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.030, -96.440

Emergency management reported quarter sized hail near the city of Lavon, TX.

Hail, Collin

When
April 23, 2:18 PM CST
Where
Collin County, 0.9 mi NE of Nevada
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
33.040, -96.370

Fire and rescue reported ping pong ball sized hail near the city of Nevada, TX.

Hail, McLennan

When
April 23, 2:43 PM CST
Where
McLennan County, 2.73 mi ENE of McGregor
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.450, -97.380

Emergency management reported quarter sized hail between 2 and 3 miles east-northeast of the city of McGregor, TX.

Thunderstorm Wind, McLennan

When
April 23, 2:43 PM CST
Where
McLennan County, 2.73 mi ENE of McGregor
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.450, -97.380

Emergency management reported tree damage along with an estimated 50 MPH wind gust near McGregor, TX.

Thunderstorm Wind, McLennan

When
April 23, 2:43 PM CST
Where
McLennan County, 0.95 mi ENE of McGregor to 0.77 mi ESE of McGregor
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
31.436, -97.405

Damage occurred in McGregor around the High School and in areas to the north-northeast. Some track equipment was tossed at the high school stadium and a scoreboard was toppled. Large tree limbs were also snapped off trees. In addition, fences and power lines were down, and at least one metal carport crumpled.

Hail, McLennan

When
April 23, 2:51 PM CST
Where
McLennan County, 1.18 mi E of McGregor
Measured
0.75 in hail
Reported by
Public
Coordinates
31.430, -97.400

A public report indicated dime-sized hail just east of the city of McGregor, TX.

Hail, Kaufman

When
April 23, 3:25 PM CST
Where
Kaufman County, 0.58 mi E of Kaufman
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.580, -96.310

Broadcast media reported dime sized hail in the city of Kaufman, TX.

Hail, Lampasas

When
April 23, 5:06 PM CST
Where
Lampasas County, 0.69 mi N of Lampasas Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
31.110, -98.200

A social media report indicated quarter sized hail in the city of Lampasas, TX.

Hail, Grayson

When
April 23, 5:17 PM CST
Where
Grayson County, 2.37 mi NNE of Hilton
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.600, -96.610

Amateur radio reported dime sized hail in the southern part of Sherman, TX.

Thunderstorm Wind, Lamar

When
April 23, 8:53 PM CST
Where
Lamar County, 0.69 mi N of Powderly
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.810, -95.520

Amateur radio reported uprooted trees near the city of Powderly, TX.

Hail, Cooke

When
April 23, 9:46 PM CST
Where
Cooke County, 1.38 mi N of Myra
Measured
0.75 in hail
Reported by
Public
Coordinates
33.650, -97.320

A public report indicated dime sized hail just west of the city of Gainesville, TX.

Hail, Grayson

When
April 23, 9:57 PM CST
Where
Grayson County, 1.5 mi NNE of Whitesboro
Measured
0.75 in hail
Reported by
Public
Coordinates
33.670, -96.910

A public report indicated dime sized hail near Whitesboro, TX.

Lightning, Collin

When
April 24, 12:13 AM CST
Where
Collin County, 2.66 mi ESE of Rockhill
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
33.182, -96.779

Lightning started a house fire on Yoakum Drive in Frisco.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955073, 955112, 955113, 955114, 955074, 955118, 954657, 955075, 955116, 954627, 954658, 955115, 954630, 954656, 954659, 954655, 955076, 955083, 955117, 955077, 955078, 955079, 955080, 955084, 955081, 955082, 955119.